MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-30
Medical Device Problem Codes Material Deformation (2976); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline had failure to open and there was catheter resistance.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the right cavernous sinus segment with a max diameter of 17.21mm and a 8.99mm neck diameter.The landing zone was 4.1mm and the proximal was 5.03mm.The access vessel was the femoral artery with a diameter of 6mm.The treatment was dense mesh stent implantation for intracranial aneurysm.It was noted the patient's vessel tortuosity was moderate.Dapt (dual antiplatelet treatment) administered, aa 71%, adp 81%.Angiographic result post procedure was normal.It was reported that the aortic aneurysm of right cavernous sinus was planned to be treated with dense mesh stent implantation.At first, phenom 27 was successfully placed in the middle cerebral artery m2.Although the pipeline stent delivery had resistance in the distal end, it was smoothly pushed to the distal end and opened in the m1 segment of the middle cerebral artery.The phenom stent catheter was withdrawn.The pipeline stent was exposed but the tip could not be opened.It was deployed for a longer distance of about 13mm.After waiting, there was still no way to open it.Then was recovered with the phenom stent catheter, deployed again, and given a little tension, the middle part of the stent opened but the distal end still could not be opened.The eptfe protective sleeve was always tied to the distal end of the stent, causing the stent to be unable to be opened and had to be withdrawn as a whole.In vitro, it was found that the distal end of the stent was damaged.The pipeline was not positioned in a bend, less than 50% of the pipeline had been deployed.The pipeline was resheathed "less than or equal to 2 times."there were no additional steps or other devices required to open the pipeline.They withdrew the pipeline and replaced with a new stent catheter phenom27, intending to be in place.A new stent was replaced, but when it was in place, it was found that the second stent catheter had great resistance when entering the hub, and it was suspected that there was a problem with the stent catheter, so it was taken out.The surgeon lost confidence and gave up pipeline treatment, and chose products from other manufacturers for treatment.The pipeline was not used for an indication that is not approved.The pipeline and any accessory devices were prepared as indicated in the ifu.The catheter was flushed as indicated in the ifu.There were no patient symptoms or complications associated with the event.Ancillary devices include a 6f long sheath, 5f navien guide catheter, phenom 27 microcatheter, transend 0.014 guidewire, liquid embolic, and coils.
 
Additional Manufacturer Narrative
H3: the pipeline flex braid was returned for analysis within a shipping box and within individually sealed pouches.The phenom 27 catheters were returned within dispenser coils.It could not be determined with phenom 27 catheter corresponds to each pli.Visual inspection/damage location details: the pipeline flex braid was returned already detached from the pusher; therefore, the proximal and distal ends could not be identified.The braid ends were found damaged (frayed).One end was found tapered and the other end was found open.The pipeline flex pusher was not returned with the braid.Phenom catheter ¿a¿ ¿ no damages were found with the catheter hub.The catheter body was found kinked at ~59.5cm from the proximal end.The catheter distal tip/marker was found bent.The characteristic of the bent distal tip is consistent with tip shaping.It is likely the customer shaped the catheter tip during use.Phenom catheter ¿b¿ ¿ no damages were found with the catheter hub.No bends or kinks were found with the catheter body.The phenom 27 distal marker/tip was found in good condition.Testing/analysis: phenom catheter ¿a¿ ¿ the catheter total length was measured to be ~159.0cm and the useable length was measured to be ~152.5cm which is within specification (specification: 150cm ± 5cm).The catheter was flushed, water exited from the distal tip.An in-house 0.026¿ mandrel was inserted through the phenom 27 catheter with resistance at the bend.Phenom catheter ¿b¿ ¿ the catheter total length was measured to be ~159.0cm and the useable length was measured to be ~152.5cm which is within specification (specification: 150cm ± 5cm).The catheter was flushed, water exited from the distal tip.An in-house 0.026¿ mandrel was inserted through the phenom 27 catheter without issue.Conclusion: based on the device analysis and reported information, the customer¿s ¿resistance/stuck during delivery¿, ¿pipeline damaged during delivery/retrieval¿ and ¿failure/incomplete open distal¿ reports were confirmed.It is likely the damage found with the pipeline flex braid contributed to the failure to open report.It is likely the damage to the braid occurred during advancement against resistance.Based on the investigation conducted, resistance can occur during the device's tracking, deployment, and re-sheathing in distal and tortuous anatomies.In this event, it is likely the patient¿s ¿moderate¿ vessel tortuosity contributed to these events.As no damages were reported by the customer during use, it is likely the phenom 27 catheter became damaged (kinked) upon return to medtronic for evaluation.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12439620
Report Number2029214-2021-01128
Device Sequence Number14331788
Product Code OUT
UDI-Device Identifier00847536019782
UDI-Public00847536019782
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/12/2024
Device Model NumberPED-500-30
Device Catalogue NumberPED-500-30
Device Lot NumberB160658
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/04/2021
Supplement Date Received by Manufacturer03/13/2022
Initial Report FDA Received Date09/08/2021
Supplement Report FDA Received Date03/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/12/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age73 YR
Patient SexFemale